Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2022, 12:58 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2022, 12:58 PM MDT (18:58 UTC)
- Expired
- Jul 18, 2022, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:22 PM MDT | FLASH FLOOD | 5 Sse Capitol Reef Np, UT | 2 INCHES OF WATER FLOWING THROUGH CAPITOL GORGE BECAME 6 TO 8 INCHES OF WATER FLOWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WGUS55 KSLC 181858
FFWSLC
UTC017-055-182200-
/O.NEW.KSLC.FF.W.0030.220718T1858Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1258 PM MDT Mon Jul 18 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 400 PM MDT.
* At 1258 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.6 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, specifically Capitol Gorge, Arch
Nemesis Canyon, Pleasant Creek, and Burro Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
3815 11105 3813 11117
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW2 follow-up statements
336
WGUS75 KSLC 182036
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
236 PM MDT Mon Jul 18 2022
UTC017-055-182200-
/O.CON.KSLC.FF.W.0030.000000T0000Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
236 PM MDT Mon Jul 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...
At 236 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.75 and 1.5 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Capitol Reef National Park, specifically Capitol Gorge, Arch
Nemesis Canyon, Pleasant Creek, and Burro Wash.
A National Park Ranger reported 6 to 8 inches of water is already
flowing through Capitol Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
3815 11105 3813 11117
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW858
WGUS75 KSLC 182157
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
357 PM MDT Mon Jul 18 2022
UTC017-055-182207-
/O.EXP.KSLC.FF.W.0030.000000T0000Z-220718T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
357 PM MDT Mon Jul 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
The heavy rain has ended. Higher water will continue to decrease
through the evening. Please continue to heed remaining road closures.
LAT...LON 3820 11120 3823 11120 3826 11112 3817 11105
3815 11105 3813 11117
$$
SWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:01 AM MDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jul 18, 4:01 AM MDT, 8 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 401 AM MDT Mon Jul 18 2022 .SYNOPSIS...Scattered showers and thunderstorms with locally heavy rainfall and gusty outflow winds are expected again today. A drying trend is expected from mid to late week with shower and thunderstorm chances becoming more confined to the terrain. Temperatures will remain above normal through the week. Another monsoonal surge may be on the horizon for next weekend. && .SHORT TERM (Through 12Z/6AM Wednesday)...Early morning analysis reveals a ridge of high pressure centered near the Four Corners region while an unseasonably strong closed low can be seen propagating eastward across central Washington state. Blended TPW products confirm the existence of deep monsoonal moisture in place across Utah and SW Wyoming. As we head through the day, the above-mentioned strong low will continue to track eastward along the US/Canadian border, dragging a mainly dry cold front towards the UT/ID border. This will cause the northern periphery of the ridge to flatten, which will force mid-level flow to become increasingly westerly through the day. This will force the deepest moisture eastward compared to yesterday while some late-day dry advection develops near the UT/ID border. In terms of sensible weather, a slight, hardly noticeable (~5F) cooldown will emerge thanks to the flattening of the ridge. Isolated showers this morning will give way to more robust convective development during the late morning and early afternoon hours, with convective initiation centered over the typical high terrain areas. The greatest convective chances will shift slightly south and east today, becoming primarily focused along/south of US-6 and along/east of I-15. However, HREF ensemble max plots suggest isolated showers and thunderstorms can't be completely ruled out across northern Utah and SW Wyoming. Some large-scale forcing and height falls here may help to overcome the dry advection here. Enough low-level moisture will remain to support isolated convection, so convective trends here will bear some watching through the day. Steering flow will become increasingly westerly today, and will main fairly light, on the order of 5-15kts. Therefore, stronger cores and training cores will have the potential to produce flash flooding, especially over/near recent burn scars, slickrock, normally dry washes, slot canyons and steep terrain. PWATs are forecast to come down slightly today, but still remain anomalously high at 150-175% of normal. HREF ensemble max QPF courtesy of the DESI viewer indicates a few 1-2" bullseyes across high terrain areas of central and southern Utah. Should this QPF come to fruition across recent burn scars and Capitol Reef, for example, flooding will certainly be a risk. Heavier cells that track easterly across west to east oriented drainages would be at an increased risk for flash flooding. Confidence is not quite high enough for a Flash Flood Watch, but the risk of flash flooding does certainly exist. Relatively dry sub-cloud layers will once again promote the development of microburst/gusty thunderstorm outflow winds once again as well. Similar conditions are expected for Tuesday across Utah and SW Wyoming. One key difference is that CAMs offer a distinct northward shift in shower/thunderstorm potential, as nearly all CAMs represent widespread shower/thunderstorm activity across central and northern Utah during the afternoon, owing to increased forcing/shear due to an apparent MCV rotating northeastward from central NV across northern UT during the afternoon. Forecast soundings would once again suggest a potential for gusty thunderstorm outflow winds and locally heavy rainfall. Subtle cooling is well-represented across model suites on Tuesday, with temperatures falling 1-3F compared to Monday, good for 5-10F above climatological normals for mid to late July. .LONG TERM (After 12Z/6AM Wednesday)...Ridging is expected to remain firmly in place through the forecast period, with potential for the ridge axis to displace eastward ahead of a deepening trough expected to approach through the PacNW later this week. This will keep daily PoPs elevated throughout the period as afternoon convection continues to produce through the week. As the ridge crests, Thursday looks to be the warmest and driest day at this time, with isolated convection nearly entirely limited to the high terrain. Areas of northern Utah will likely once again exceed 100F as a result of increased H7 temps under the ridge. Friday will see enhanced southwesterly H7 flow as height falls and a tightening gradient set up ahead of our next signficiant trough passage. The dry air advection associated with this southwesterly flow will compete with remnant low level moisture to the east, with convection possible along the Green River and eastern periphery of the CWA on the moisture gradient. Western Utah will see quite a bit of drying through the column in this regime, and could make a run at critical fire weather conditions if winds increase slightly over the current forecast gusts. Over the weekend, ensembles suggest a return of monsoonal moisture is likely, especially across southeastern Utah. The trough will displace the ridge far enough east and as it pivots may lead to a period of more due southerly flow that would open the door for increased moisture advection into the region. However, worth noting this scenario is largely GEFS-driven while the EPS remains pessimistic at this time. As the GEFS has handled recent monsoonal surges well, this is the current favored scenario for late this week. WPC QPFs at day 6-7 appear in agreement with this analysis and support the potential for significant precipitation potential Sunday- Monday. && .AVIATION...KSLC...Southwesterly drainage flows this morning may be interrupted by developing showers to the southwest that could intermittently increase wind speeds and introduce brief periods of northwest flow, but should return to southerlies once they dissipate. Northwesterly flow is likely to set up by late morning, though there is a slight chance strong southwesterly flow aloft could keep the northwest flow from developing. Isolated convection starting after 23Z will eventually taper off to light showers by 04Z, and ending by 06Z. No change from VFR conditions expected. .REST OF UTAH AND SOUTHWEST WYOMING...Generally expecting VFR conditions across the forecast area through the TAF period. Convective activity continues this morning across portions of southern Utah, and while remaining isolated, will increase in areal extent and intensity through the afternoon. A more organized area of storms is possible after 01Z, moving northeast from CDC along the I- 15 corridor and dissipating over the central Utah mountains, coming to an end by 04Z. Lingering shower and thunderstorm activity is once again possible over the high terrain of southern Utah through Monday night. && .FIRE WEATHER...Utah will remain sandwiched between a Four Corners high pressure ridge and a strong area of low pressure that is forecast to move eastward along the US/Canadian border today. This low will flatten the northern periphery of the ridge across northern Utah, forcing flow to gradually shift more to the west today. This will force monsoonal moisture to shift eastward today. The low will also drag a weak cold front to near the UT/ID border by this afternoon. Here, breezy west winds of 15-25 mph will develop during the afternoon. While widespread critical fire weather conditions are not expected, a couple of isolated pockets of gusty winds and humidity near 15% are possible near the ID border. Otherwise, another day of isolated to scattered mainly wet thunderstorms are expected. These will once again be capable of producing gusty and erratic outflow winds, frequent lightning and locally heavy rainfall under heavier cores. The greatest coverage will be along/east of I-15 and along/south of US-6, although an isolated cell can't be ruled out west and north of these areas. Temperatures will remain above normal, but will fall a couple of degrees. A drying trend will begin to take hold on Tuesday as the Four Corners ridge briefly slides westward over Arizona. This will reduce the flow of moisture from southerly monsoonal sources. However, enough moisture will linger to promote additional shower and thunderstorm activity, with overall coverage slightly less than what is forecast on Sunday. On Wednesday, additional drying is expected, but enough moisture will linger to favor additional isolated to locally scattered shower and thunderstorm activity, mainly tied to higher terrain areas. Humidity will trend downward slightly by midweek, a reflection of the overall drying trend. Another trough of low pressure is forecast to slide east through Idaho on Friday, causing breezy conditions across the northern portion of the state, but widespread critical fire weather conditions do not appear favorable at this time. Something to watch nonetheless. The ridge is then forecast to move back closer to the Four Corners by next weekend and even expanding across the Southern Plains. This will open the door for a renewed monsoonal moisture surge for next weekend. Temperatures will remain a few degrees above climatological normals through the period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:06 PM MDT | Special Weather Statement | SLC | Utah | 39 min |
| Jul 17, 6:11 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Summit, Weber | 34 min |
| Jul 17, 6:45 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Davis, Morgan, Rich, Salt Lake, Summit and 3 more | 45 min |
| Jul 17, 7:22 PM MDT | Special Weather Statement | SLC | Morgan, Summit, Wasatch | 53 min |
| Jul 17, 8:17 PM MDT | Special Weather Statement | SLC | Rich, Summit | 28 min |
| Jul 18, 2:01 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
| Jul 18, 2:29 PM MDT | Special Weather Statement | SLC | Summit | 31 min |
| Jul 18, 4:27 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Jul 18, 4:45 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Jul 18, 5:03 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 27 min |
| Jul 18, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 46 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.